Oklahoma, 2021

Tornadoes and Flash Flooding in Oklahoma, April 28 to 30, 2021

April 28 to 30, 2021 · NWS TSA · 13 events in 8 counties and zones

Strong to severe thunderstorms moved through eastern Oklahoma during the morning of the 28th. These storms produced locally heavy rainfall that resulted in flash flooding, damaging wind gusts, and three tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms moved through eastern Oklahoma during the morning of the 28th. These storms produced locally heavy rainfall that resulted in flash flooding, damaging wind gusts, and three tornadoes. Another round of thunderstorms developed across eastern Oklahoma during the evening of the 28th, as a cold front moved into the area. The strongest storms produced damaging wind.

Widespread heavy rainfall of four to six inches, with isolated amounts to eight inches, resulted in significant rises on rivers in eastern Oklahoma. Major flooding occurred along the Illinois River, with moderate flooding along the Poteau River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 3:30 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 28, 3:30 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
430 AM CDT Wed Apr 28 2021

.DISCUSSION...
Several rounds of showers and thunderstorms will continue through
tonight, before ending from northwest to southeast late tonight
and Thursday as a cold front pushes through the area. An almost
tropical like airmass is in place over the area with deep
moisture, low LCL's, and moderate to strong low level shear. This
has resulted in rather innocuous looking storms showing low level
rotation overnight. The main severe weather threat through the
morning will continue to be tornadoes from low-topped convection.

Outflow boundaries from morning convection will likely determine
where any severe storms may fire later this afternoon into the
evening. The overall best severe parameters will likely be to our
southwest though. Locally heavy rainfall will be a bigger concern
in our area by later today and tonight, with both flash flooding
and main-stem river flooding possible depending on just where the
heavier rain swaths set up.

We will dry out later Thursday through Saturday, but the model
consensus has shifted much farther north with the track of the
upper system once it finally ejects out of northern Mexico or
southwest Texas. Thus shower and thunderstorm chances will return
Sunday as this system moves over or near the area.

Another storm system may affect the area early next week, but the
usual timing differences exist, so pops have been kept on the
lower side for now.

Stayed fairly close to the National Blend of Models forecast.

&&

.PREV DISCUSSION... /Issued 1234 AM CDT Wed Apr 28 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR cigs will gradually lower to MVFR categories overnight as
areal coverage of rain and thunder begin to increase.
MVFR/IFR cigs and vsbys will prevail through the period in periods
of RA/+RA and thunder. RA/TSRA is expected to end late in the
period across the NE OK sites as a cold front moves through
those sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  60  73  51 / 100  90  30  10
FSM   78  63  75  53 / 100  90  80  20
MLC   76  61  73  52 / 100  90  60  20
BVO   74  58  73  48 /  90  80  20  10
FYV   73  61  71  47 / 100  90  60  10
BYV   72  61  71  49 / 100  90  60  10
MKO   74  61  73  51 / 100  90  50  10
MIO   71  59  73  49 / 100  90  30  10
F10   74  59  73  51 / 100  90  40  10
HHW   80  63  73  55 /  60 100  80  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ049-053>076.

AR...Flood Watch through Thursday morning for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...23
LONG TERM....05

PLATE
Hazardous weather outlook, Apr 28, 4:18 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
518 AM CDT Wed Apr 28 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
518 AM CDT Wed Apr 28 2021

...SEVERE STORMS AND FLOODING POSSIBLE THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast of Interstate 44.

DISCUSSION...
Several rounds of showers and thunderstorms will move across the
area today into tonight. Moderate to strong low level shear this
morning will result in a continued chance for rotating storms and
possibly a couple tornadoes. Renewed storm development is expected
later this afternoon into this evening, mainly along leftover
outflow boundaries from the morning storms, and also along a cold
front that will be moving into northeast Oklahoma this evening.
All severe hazards will be possible with these storms. The severe
weather threat is expected to diminish by late evening into the
overnight hours.

Widespread rainfall amounts of one to three inches are expected
through tonight, with locally higher amounts to around five
inches possible where persistent heavier bands of storms set up.
This will result in the potential for both flash flooding and
main-stem river flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.
SATURDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will gradually end from the northwest
Thursday. The main upper level storm system will finally move
northeast out of southwest Texas this weekend, and across our
area by Sunday, bringing a chance for showers and thunderstorms
late Saturday night and Sunday.

Another storm system will keep the chances for showers and
thunderstorms going into early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 28, 4:12 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
512 AM CDT Wed Apr 28 2021

ARZ010-019-OKZ069-072-281045-
Washington AR-Crawford AR-Adair OK-Sequoyah OK-
512 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN WASHINGTON...NORTH CENTRAL SEQUOYAH AND SOUTHERN ADAIR
COUNTIES UNTIL 545 AM CDT...

At 512 AM CDT, a strong thunderstorm was located 5 miles southeast of
Bunch, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm along
with locally heavy downpours.

Locations in or near the path include...
Stilwell...                       Brushy...
Adair State Park...               Lee Creek...
Bunch...                          Maryetta...
Odell...                          Summers...
Morrow...

A Tornado Watch remains in effect until 1000 AM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3552 9478 3563 9481 3574 9481 3600 9450
      3568 9432
TIME...MOT...LOC 1012Z 226DEG 30KT 3563 9470
Special weather statement, Apr 28, 4:19 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
519 AM CDT Wed Apr 28 2021

OKZ065-066-071-281045-
Okmulgee OK-Okfuskee OK-McIntosh OK-
519 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH...SOUTHERN
OKMULGEE AND EASTERN OKFUSKEE COUNTIES UNTIL 545 AM CDT...

At 519 AM CDT, a strong thunderstorm was located near Weleetka,
moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Okfuskee...
Henryetta...                      Morris...
Weleetka...                       Dewar...
Schulter...                       Grayson...
Hanna...                          Hoffman...
Clearview...                      Raiford...
Vivian...                         Okmulgee State Park...
Pharoah...                        Bryant...
Vernon...

This includes Interstate 40 in Oklahoma between mile markers 221 and
250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 AM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3562 9624 3567 9585 3523 9567 3519 9578
      3520 9580 3518 9583 3519 9587 3515 9589
      3514 9592 3515 9595 3515 9598 3529 9598
      3529 9631
TIME...MOT...LOC 1019Z 244DEG 36KT 3536 9616
Special weather statement, Apr 28, 4:22 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
522 AM CDT Wed Apr 28 2021

OKZ068-070-072-281045-
Muskogee OK-Sequoyah OK-Cherokee OK-
522 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...
SOUTHEASTERN CHEROKEE AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 545 AM
CDT...

At 522 AM CDT, a strong thunderstorm was located near Webbers Falls,
moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Warner...                         Vian...
Gore...                           Porum...
Webbers Falls...                  Marble City...
Cookson...                        Brushy Lake State Park...
Cherokee Landing State Park...    Greenleaf State Park...
Lake Tenkiller State Park...      Box...

This includes Interstate 40 in Oklahoma between mile markers 275 and
297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 AM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3573 9480 3564 9481 3564 9477 3554 9473
      3544 9502 3546 9503 3546 9505 3545 9507
      3541 9508 3535 9526 3548 9535 3555 9535
      3588 9486
TIME...MOT...LOC 1022Z 244DEG 35KT 3549 9516
Special weather statement, Apr 28, 4:44 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
544 AM CDT Wed Apr 28 2021

OKZ066-070-071-281100-
Muskogee OK-Okmulgee OK-McIntosh OK-
544 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...WEST
CENTRAL MUSKOGEE AND CENTRAL OKMULGEE COUNTIES UNTIL 600 AM CDT...

At 544 AM CDT, a strong thunderstorm was located over Okmulgee,
moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Morris...
Dewar...                          Schulter...
Boynton...                        Grayson...
Hoffman...                        Preston...
Bald Hill...                      Eram...

This includes Interstate 40 in Oklahoma near mile marker 243.

A Tornado Watch remains in effect until 1000 AM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3586 9591 3568 9555 3543 9589 3555 9609
TIME...MOT...LOC 1044Z 218DEG 40KT 3561 9593
Special weather statement, Apr 28, 4:48 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
548 AM CDT Wed Apr 28 2021

ARZ010-OKZ068-069-281115-
Washington AR-Adair OK-Cherokee OK-
548 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...ADAIR
AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 615 AM CDT...

At 548 AM CDT, a strong thunderstorm was located 7 miles east of
Cherokee Landing State Park, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Stilwell...                       Westville...
Adair State Park...               Proctor...
Christie...                       Maryetta...
Cookson...                        Cherokee Landing State Park...
Bunch...                          Baron...
Clyde...                          Summers...
Morrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 AM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3564 9484 3564 9487 3576 9499 3612 9463
      3584 9435
TIME...MOT...LOC 1048Z 230DEG 30KT 3579 9479
Special weather statement, Apr 28, 4:54 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
554 AM CDT Wed Apr 28 2021

OKZ065-066-071-281130-
Okmulgee OK-Okfuskee OK-McIntosh OK-
554 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH...SOUTHEASTERN
OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 630 AM CDT...

At 554 AM CDT, a strong thunderstorm was located 4 miles east of
Dustin, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Grayson...                        Hanna...
Hoffman...                        Stidham...
Raiford...                        Vivian...
Hitchita...                       Pierce...
Vernon...

This includes Interstate 40 in Oklahoma between mile markers 240 and
255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 AM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3557 9579 3531 9555 3516 9598 3529 9598
      3529 9609 3531 9610
TIME...MOT...LOC 1054Z 231DEG 32KT 3529 9595

The radar

The Western Arkansas radar (KSRX), 68 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Adair

When
April 28, 5:01 AM CST to 5:04 AM CST
Where
Adair County, 2.97 mi NE of Bidding Spgs to 4.24 mi WNW of Stilwell
Rating
EFU
Path length
1.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.824, -94.726

This tornado produced a tornadic debris signature on the KSRX WSR-88D that lasted at least three minutes. The survey team could not access the heavily wooded area where this tornado likely occurred due to the lack of roads transecting the path.

Tornado, Adair

When
April 28, 5:06 AM CST to 5:19 AM CST
Where
Adair County, 2.8 mi WNW of Stilwell to 2.51 mi ESE of Baron
Rating
EF1
Path length
7.1 mi
Path width
225 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.836, -94.676

This tornado damaged a home, destroyed a couple outbuildings, damaged chicken houses, and uprooted trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Flash Flood, Adair

When
April 28, 6:09 AM CST to 10:45 AM CST
Where
Adair County, 1.53 mi W of Westville to 1.86 mi E of Westville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.980, -94.597

Roads were flooded in and around Westville.

Flood, Adair

When
April 28, 9:30 AM CST to April 30, 12:15 AM CST
Where
Adair County, 3.05 mi NW of Watts to 1.67 mi NNE of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.150, -94.610

The Illinois River near Watts rose above its flood stage of 13 feet at 10:30 am CDT on April 28th. The river crested at 23.97 feet at 8:00 pm CDT on the 28th, resulting in major flooding. Very severe flooding occurred from the Arkansas border to Fidler's Bend. Permanent buildings and cabins were flooded to a depth of several feet. Monetary damage from this flood is unknown. The river fell below flood stage at 1:15 am CDT on the 30th.

Tornado, Pittsburg

When
April 28, 9:57 AM CST to 10:09 AM CST
Where
Pittsburg County, 1.56 mi NNE of Mc Alester Sanders F to 2.06 mi NW of Crowder
Rating
EF1
Path length
7.4 mi
Path width
300 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.092, -95.814

This tornado damaged a home, destroyed an outbuilding, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Flash Flood, Sequoyah

When
April 28, 10:00 AM CST to 1:45 PM CST
Where
Sequoyah County, 0.51 mi WNW of Vian to 0.74 mi SW of Vian
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.504, -94.978

Numerous roads were flooded in and around Vian.

Flash Flood, McIntosh

When
April 28, 10:30 AM CST to 1:45 PM CST
Where
McIntosh County, 1.29 mi NW of Eufaula to 2.68 mi W of Eufaula
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.294, -95.596

Portions of Highway 9 were flooded west of Eufaula.

Flash Flood, Delaware

When
April 28, 1:39 PM CST to 8:30 PM CST
Where
Delaware County, Leach to 1.03 mi NNW of Leach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.200, -94.920

Portions of Highway 412 were closed between Leach and Kansas due to flooding.

Flood, Adair

When
April 28, 4:15 PM CST to April 30, 6:00 AM CST
Where
Adair County, 1.31 mi WNW of Chewey to 1.78 mi ENE of Chewey
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.110, -94.790

The Illinois River near Chewey rose above its flood stage of 12 feet at 5:15 pm CDT on April 28th. The river crested at 22.33 feet 3:45 am CDT on the 29th, resulting in major flooding. The crest was the fifth highest crest ever recorded at this site. Very severe flooding occurred from near Fidler's Bent to near Hanging Rock, with numerous cabins flooded in permanent campgrounds, and portions of Chewey Road were inundated east of Chewey Bridge. Monetary damage from this flood is unknown. The river fell below flood stage at 7:00 am CDT on the 30th.

Thunderstorm Wind, Le Flore

When
April 28, 8:21 PM CST
Where
Le Flore County, 2 mi SW of Rock Is
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.160, -94.505

Thunderstorm wind gusts were measured to 73 mph by a storm chaser.

Flood, Cherokee

When
April 28, 10:30 PM CST to April 30, 9:30 PM CST
Where
Cherokee County, Tahlequah to 1.32 mi SSE of Moodys
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.920, -94.970

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 11:30 pm CDT on April 28th. The river crested at 21.82 feet at 3:00 pm CDT on the 29th, resulting in major flooding. Severe flooding occurred from near Hanging Rock to near Tahlequah where cabins and parks were severely flooded, and portions of Highway 10 were impassable. Monetary damage from this flood is unknown. The river fell below flood stage at 10:30 pm CDT on the 30th.

Thunderstorm Wind, Choctaw

When
April 28, 10:58 PM CST
Where
Choctaw County, Sawyer
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.020, -95.370

Strong thunderstorm wind blew down trees near Sawyer, with some trees falling onto roads. Power lines were also blown down in the area.

Flood, Le Flore

When
April 29, 4:15 AM CST to April 30, 11:59 PM CST
Where
Le Flore County, 0.69 mi S of Panco to 1.32 mi W of Tahona
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.160, -94.680

The Poteau River near Panama rose above its flood stage of 29 feet at 5:15 am CDT on April 29th. The river crested at 36.25 feet at 5:30 am CDT on the 30th, resulting in moderate flooding. Agricultural land was flooded from near Panama to near Arkoma, and county roads were closed. The river remained above flood stage through the end of April, and fell below flood stage at 6:30 pm CDT on May 1st.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949925, 949926, 953643, 956888, 949927, 953645, 953646, 953644, 956892, 949886, 956898, 949928, 956902.